Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 49, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Nov 8, 1996, 3:41 AM EST for Haywood County, Transylvania County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 3:41 AM EST (08:41 UTC)
- Expired
- Nov 8, 1996, 5:45 AM EST
- In force
- 2 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Haywood County, NC, Transylvania County, NC
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -244 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- -0.8
- Supercell composite
- -3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 080843 FFWGSP NCC087-175-081045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 341 AM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...SOUTHERN HAYWOOD COUNTY...TRANSYLVANIA COUNTY AT 335 AM HAYWOOD COUNTY EMERGENCY OFFICIALS REPORTED THAT THE PIGEON RIVER NEAR CRUSO IN SOUTHERN HAYWOOD COUNTY WAS OUT OF ITS BANKS AND IS BEGINNING TO THREATEN SOME HOMES. WEATHER SERVICE RADAR ESTIMATES THAT BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN HAYWOOD AND TRANSYLVANIA COUNTIES EARLY THIS MORNING. AN ADDITIONAL ONE INCH OF RAIN IS POSSIBLE BEFORE ENDING AROUND 5 AM. PEOPLE DRIVING IN THESE AREAS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 1:31 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 8, 1:31 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 130 AM EST THU NOV 7 1996 ALL: KEEP SEVERE WORDING AHEAD OF LINE...CURRENT TEMPS LOOK CLOSE FOR MAXES. GUID TEMPS LOOK TOO WARM REST OF SHORT RANGE. RAH: FEEL WE WL SEE ACCUMULATING SNOW IN THE TN BORDER COUNTIES SAT. DISC: LOOKS LIKE BASICALLY TWO FORECAST PROBLEMS THIS PKG...STRONG CONVECTION AND HIGH WINDS ALONG ACTIVE COLD FRONT - AND COLD AIR/PSBL ACCUMULATING SNOWS IN PARTS OF MY NC MOUNTAIN COUNTIES. FOR TODAY RCMD CATEGORICAL POPS ALL AREAS...TAPERING OFF BY ERLY AFTN UPSTATE/NC MTNS AND LATE AFTN IN MY NC PIEDMONT COUNTIES. DYNAMICS/AVAIALBLE MSTR SUPPORT SEVERE/HEAVY RAIN WORDING ALL AREAS. MY FORECAST NUMBERS ARE CLOSE TO CURRENT READINGS...WITH AN EXPECTED GRADUAL FALL IN THE WEST. SECOND FORECAST CHALLENGE IS HOW TO HANDLE WHAT APPEARS TO BE ACCUMULATING SNOW POTENTIAL IN PARTS OF THE MTNS. STRONG NORTHWEST FLOW...TEMPS < -5 AND RH > 90% AT 850 WILL ALMOST ALWAYS YIELD ACCUMULATING SNOW IN THE HIGH MTNS...BUT WHAT REALLY CONCERNS ME IS THE STRONG MID LEVEL COLD CORE/ASSOCIATED INSTABILITY ALL MODEL GUIDANCE AGREE WILL SWING ACRS THE NORTHERN MTNS SATURDAY MORNING. FEEL ACCUMULATING SNOW WORDING IS JUSTIFIED. ELSW...GUIDANCE TEMPS LK A BIT WARM ALL AREAS. AVL **/32/41 +23 ** TEMPS FALLING/HIER POPS N MTNS SAT CLT 72/39/49 +00 GSP 70/35/49 +00 JOHNSTONE
In the hours before
Special weather statement, Nov 7, 10:06 PM EST, 5 hours 35 minutes before
NCZ033-048>053-058-059-062>065-081200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1005 PM EDT THU NOV 7 1996 ...WIND ADVISORY FOR WESTERN NORTH CAROLINA MOUNTAINS TONIGHT... A STRONG COLD FRONT LOCATED OVER TENNESSEE IS HEADING EAST TOWARD THE CAROLINAS. AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS HAVE MOVED INTO THE TENNESSEE RIVER VALLEY. BY LATE TONIGHT THESE WINDS WILL REACH WELL INTO THE SOUTHERN APPALACHIAN MOUNTIANS. THUNDERSTORMS AHEAD OF THE COLD FRONT COULD ALSO BECOME SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE MOUNTIANS FRIDAY MORNING WITH WINDS SHIFTING OUT OF THE WEST TO NORTHWEST BRINGING COLDER AIR INTO THE REGION BY FRIDAY NIGHT. GAR
Special weather statement, Nov 8, 2:17 AM EST, 1 hour 24 minutes before
SCZ001-002-003-004-005-006-007-008-010-011-012-019-NCZ058-051-059- 052-048-053-062-063-064-065-049-050-033-054-055-034-035-066-067- 036-037-057-GAZ010-017-018-026-028-029-SCZ013-014-009-NCZ056-068- 070-069-071-082-072-080915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 213 AM EST FRI NOV 8 1996 ...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS...ALL OF UPSTATE SOUTH CAROLINA AND NORTHEAST GEORGIA UNTIL 8 AM... ...A WIND ADVISORY IS IN EFFECT THROUGH THE NIGHT FOR THE MOUNTAINS OF NORTH CAROLINA... A STRONG COLD FRONT WILL MOVE ACROSS THE WESTERN CAROLINAS AND NORTHEAST GEORGIA THIS MORNING. AHEAD OF THE FRONT...A STRONG MOIST SOUTHERLY FLOW HAS DEVELOPED AND WILL COMBINE WITH ABUNDANT UPPER LEVEL ENERGY TO PROVIDE THE THREAT FOR SEVERE WEATHER AND POSSIBLE TORNADOES. ALSO...HEAVY RAIN CAN BE EXPECTED THIS MORNING WITH ONE HOUR RAINFALL AMOUNTS RANGING BETWEEN 1 AND 2 INCHES. IN AREAS WHERE STORMS MOVE OVER THE SAME PLACE FOR SEVERAL HOURS...SOME FLOODING OF LOW-LYING AREAS AND PONDING OF WATER ON ROADS IS LIKELY. WINDS ACROSS THE MOUNTAINS WILL BLOW FROM THE SOUTH BETWEEN 30 AND 40 MPH WITH HIGHER GUSTS...ESPECIALLY AT HIGHER ELEVATIONS. PEOPLE SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. THE THREAT FOR DAMAGI"NG WEATHER WILL END LATER THIS MORNING AS THE COLD FRONT SWEEPS EAST THROUGH THE AREA. MOYER
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.